Post/Request a Ride here...

Please keep your description short so the space is shared.
Community Articles
Go to Site Index See "Community Articles" main page
by Terry Minton
General News · 16th February 2017
Martin Metz
If you do drugs, do not use alone.

Fentanyl is often found in drugs like heroin, cocaine, ecstasy, ketamine.

Signs of An Overdose

-cold, clammy skin
-breathing very slowly or not at all
-lips/fingers turning blue
-choking or throwing up
-seizures
-you hear gurgling sounds or snoring
-person is passed out and you cannot wake them up

What to do when someone is ODing

CALL 911

Stay with the person until the ambulance comes

This is an emergency. They may die. Seconds count.

-use a NARCAN (naloxone) kit if one is available

-If they are PASSED OUT and breathing alright - roll them onto their side (recovery position)

-If they are SHOWING LITTLE OR NO BREATHING EFFORT – YOU NEED TO BREATHE FOR THEM

-make sure nothing is in the mouth
-tilt the head back
-pinch nose and breathe into the mouth every five seconds
-Check neck for pulse – if there is no pulse – begin chest compressions – initiate CPR

IMPORTANT: If you have given Narcan/Naloxone to someone you need to call an ambulance even if they appear to seem to okay. It only lasts about 20 minutes in the body and after that the person may go unconscious again and die. Never leave a person alone who has been given a dose of Narcan/Naloxone and assume they are “better”. It is essential they get seen by emergency personnel.

Stay Safe & Please use Harm Reduction when doing drugs.

Martin Metz
Community Paramedic
Cortes Island

If you have any questions about Naloxone or how to deal with overdoses please email me in confidence at CP.CortesIslandbcehs.ca
Simple response
Comment by Jenny on 25th February 2017
With all due respect. About 12 people die a year from anyphylaxis in Canada. So far almost 1000 have died so far in BC which is why the government has made the kits free now. You can obtain the generic epi from the pharmacy for a lower cost if needed. It may be covered by pharmanet even? You can also keep benadryl on you at all times. Which is a good call.

Allergies and fentanyl crisis are apples and oranges.

Fentanyl is not just in IV drugs now. It is also not just the "typical" addict who is dying from it and besides, all life is of value isn't it. Stigma is what kills really in my opinion. But, that is another discussion. I do hope what comes of this, is education and lives saved. If one person can be saved here from one person having a naloxone kit and using it properly and calling 911 and so on, then maybe they can seek help if they actually have an addiction or maybe they won't do that particular drug they tried that one time ever again. Bottom line, let's work on harm reduction here. Lives are lives. Peace.
A Simple Question
Comment by Walker Evans on 20th February 2017
I'm just wondering why Naloxone kits are available for free to anyone who wants them but Epipens are not ? People who have life threatening reactions to bee stings have no choice about their severe allergy whereas shooting up hard drugs is a choice, or at least it starts out that way.
Upcoming courses
Comment by Martin Metz on 19th February 2017
I plan on holding "Overdose awareness/treatment and naloxone kit administration" courses in March and April on Cortes island.
The Focus will be on recognizing an overdose, what to do, how to administer Naloxone and what will it look like when that is happening. Warning signs that you maybe overdosing; What to look for at party`s and at outdoor festivals.

Until then you can get Naloxone kits at the Cortes Community Health Association(CCHA) clinic by making an appointment with the local registered nurse. These kits are free and include a face shield mask.
Penny
Comment by Penny Thompson on 19th February 2017
Given how far we all are from medical help, it would be great if we all had these kits on hand in case of an emergency. We may think we don't know anyone who would be in this situation, but the one time I faced an OD in my office, the person wasn't someone I already knew was an addicted patient. Are the kits available on Cortes? Do the syringes come pre-loaded? Do you just inject into any large muscle? Are there instructions in the kits? Do the medications have a long expiry time?

Cortes Community Radio, you have a wonderful track record of selling useful household items as fundraisers. I wonder if you could sell CPR Facemasks?
Makes me Sad.....
Comment by Heather Bruce / Bodington Road on 18th February 2017
Thank you, Martin, for the information. I have to say, though, that having lost my ex-husband and a grandson to overdoses, back in 1983 and 2013, I am disturbed to see this article regarding what is going on with some of our community members on Cortes Island. I guess I liked to think that our piece of paradise was a bit more insulated to this. Reading your clearly written article was an eye opener! Talk about living under a bush! (me)....Drug use can end up severing a person's ability to think clearly as it changes the how the brain works.....especially the drugs you mention. It makes me sad to think that young people on Cortes Island may be exposed to this and that they may think it is just a harmless thing to get involved with.....That all said.....thank you for bringing everyone, including this old hippie, up to speed on what are today's challenges with the drug scene.
consider this
Comment by Jenny M on 18th February 2017
I know many many people who work in the downtown eastside of Vancouver in housing. They have seen the worst of the fentanyl crisis and od'ing a lot. I don't know anyone who has gotten a contact overdose from doing CPR on a client at this time. If you are interested you can take a Standard / First Aid and CPR class and buy a basic small kit that includes a face mask to protect your face when breathe for a person. I know a lot of this is overwhelming. However, the more you learn about it the less it becomes super scary. I do my standard first aid course every 2 years and I recommend it. Hope that helps.
Accidental ingestion by first responders
Comment by Breanne on 18th February 2017
Thank you for sharing this important information, Martin. When dealing with unknown substances, it is important to use universal precautions to prevent the substances from entering the body. I would like to add that nitrile gloves have a superior chemical resistance quality to latex gloves.
Accidental ingestion when trying to help
Comment by Martin Metz C/P on 17th February 2017
That is a very good question. Thank you for bringing that up. Fentanyl and it derivatives can cause an overdose in just about microscopic doses.
I have not heard of any Paramedics or bystanders showing signs of overdosing after treating and overdose victim, but I found a few cases of police and fire personal have been affected by the drug. This was usually when the overdose occurred in a place were the drug was being mixed or diluted.
If there is any of the drug still around make sure not to touch, it or inhale the dust. Get the affected person away from it to somewhere where you can safely help.
If the drug was injected, it would very unlikely for a rescuer doing rescue breathing to get in contact with it. If the drug was snorted it could possible that some of it transfers over to a rescuer doing rescue breathing without a pocket mask. I have not heard or found a case where a person overdosed from doing so.
If you have a Naloxone kit, there is a breathing face shield,with a one way valve,included. This is to protect the rescuer from getting fluids, substances or microbes on them. Direct mouth to mouth rescue breathing, without a safety barrier, is usually done only by very close friends or family members.
I certainly been to calls were bystander rescue breathing made the difference between life and death. For example I recall an event were the ambulance was delayed by 30 minutes and a nursing student kept her friend alive by giving her mouth to mouth rescue breathing in the bathroom of a busy dance club. Her friend was not breathing at all and would have died if she had not done so until the ambulance arrived.

Remember:You are foremost responsible for your own safety! How you will help in such an emergency will depend on your own comfort level at the time. There is No Right or Wrong in the decisions you make during such a time. The best you can do before hand is to inform yourself, talk to others, consider getting a Naloxone kit from CCHA and appreciate how precious life is.
I hope this helps.
safety considerations
Comment by Daniel on 17th February 2017
If you are helping someone with a suspected overdose, look out for needles. Do not get pricked.
Some people who are given narcan can become aggressive when they come to. Stand back.
As another reader commented, do not touch or smell unknown powders.
If you are breathing for the person, proper equipment like a face shield is preferred.
If you think you might need to administer narcan, get the proper training. I'm not sure where they offer it in the Cortez area.
Stay safe.
Confirmed?
Comment by Jason (JT) on 17th February 2017
Has it been confirmed that it was fentanyl?
precautions
Comment by jude on 16th February 2017
thanks for the info Martin.
shouldn't anyone administering CPR or other help be super cautious about accidently ingesting, even touching residual amounts of fentanyl?